Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Suffering from depression. Taking levothyroxine for thyroid. Is depression associated with thyroid?

IS THERE ANY SIGNS OF DEPRESSION ASSOCIATED WITH A THYROID CONDITION. MY DR. JUST STARTED ME ON LEVOTHYOXION IN DEC. AND ABOUT A MONTH AGO I HAVE NOTICED THAT I CRY AND AM SAD MORE MOST OF THE TIME. I ALSO JUST RETIRED AFTER CHRISTMAS AND WENT SOUTH FOR 3 MONTHS AND NOW AM BACK HOME. MY HUSBAND WAS KILLED 7 YEARS AGO THIS JUNE AND I JUST CAN'T SEEM TO GET OVER IT. I GO TO CHURCH BUT END UP CRYING ABOUT EVERY SUNDAY AT CHURCH.
Asked On : Mon, 22 Apr 2013
Answers:  3 Views:  91
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Treatment/Therapy
Medical Topics
Psychiatrist 's  Response
Hello
Welcome to health care magic
I can understand your situation. I appreciate your effort to seek online support.

You are probably suffering from "major depression".
Hypothyroidism is known to cause depressive symptoms. Even if thyroid status is normal, levothyroxine is helpful in depression. For this consult a psychiatrist for detailed evaluation. Following treatment strategies would be helpful-

1) Antidepressants like SSRIs (escitalopram, sertarline, paroxetine etc)
2) Antianxiety agents like clonazepam, lorazepam, alprazolam etc
3) Psychotherapy/ Counselling sessions
4) Relaxation techniques like yoga, meditation, deep breathing etc

Hope it helps
Good luck
Regards
Dr. Gourav Monga
Consultant Psychiatrist
Answered: Mon, 22 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Psychiatrist Dr. Nehal Shah's  Response
Hi,
thanks for using health care magic.
i have gone through your available history.
yes, depression is many times associated with Hypothyroidism but it may occur as two separate entity.
In your case, if you are having symptoms of depression since 7 years, than it is separate from Hypothyroidism.
You should consult psychiatrist for detailed evaluation and treatment.doctor may prescribe you anti depressant drugs like escitalopram, peroxetine or sertraline.
You may also be benefited with psychotherapy/counselling.
Meanwhile you cans tart stress management and relaxation techniques like yoga, meditation or self motivation or breathing exercise.
thanks


Answered: Tue, 23 Apr 2013
I find this answer helpful

2 Doctors agree with this answer

Psychiatrist Dr. Jonas Sundarakumar's  Response
Hello and welcome to Healthcare Magic. Thanks for your query.

Hypothyroidism is indeed frequently associated with depression. It is likely that your thyroid problem is the underlying cause or the precipitating factor for your depressive symptoms.

Since you seem to be having prominent depressive symptoms, and since you also seem to be in a stressful situation, i would advise you to see a psychiatrist for further evaluation and treatment. There are effective treatment options - in the form of medication and psychological therapies, which will help you come out of this depressive phase. So, please don't hesitate to seek help.

Wish you all the best.

Regards,
Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Mon, 22 Apr 2013
I find this answer helpful

3 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
 

 

Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor